Arquivos de Medicina
versão impressa ISSN 0871-3413
Bisphosphonates have been introduced in the medical community as a possible therapy in diseases with high rate of resorption. A few years later became ﬁrst-line treatment in osteoporosis. Osteonecrosis of the Jaw Associated with the use of Bisphosphonates is a relatively new clinical entity. This severe secondary pathology affects the quality of life, producing signiﬁcant morbidity. The authors present a case of Osteonecrosis of the Jaw Associated with the use of Bisphosphonates, developed after dental extraction due to tooth infection in a 64 year-old male patient with metastatic prostate cancer, submitted to chemotherapy and bisphosphonate intravenous treatment. The diagnosis was conﬁrmed by the complementary diagnostic tests carried out. The therapeutic orientation was towards the conservative treatment using antibiotics and limited curettage, with good clinical outcome. They also review the aetiology, diagnosis and treatment options. Osteonecrosis of the Jaw Associated with the use of Bisphosphonates is a severe disease, previously unknown and difﬁcult to treat, which should be prevented in patients receiving bisphosphonates. The use of bisphosphonates is increasing and therefore the detailed knowledge of all potential serious side effects is imperative.
Palavras-chave : osteonecrosis; jaw; bisphosphonates.